zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A uniform asymptotic formula for orthogonal polynomials associated with $\exp(-x^4)$. (English) Zbl 0952.41018
The paper is devoted to construct an asymptotic approximation for the orthogonal polynomials $p_n(x)$, associated with the Freud weight $\exp(-x^4)$, $x\in\Bbb R$. The following theorem extends a result of Nevai. Theorem: Let $0<\varepsilon<1$ and $0<M<\infty$ be fixed, and let $x= (4n/3)^{1/4}w$ and $\Lambda=4n/3$. Then the asymptotic formula $$p_n(x)\exp \left(-{x^4 \over 2}\right) =\sqrt 2\Lambda^{1/24} \left({\zeta \over w^2-1} \right)^{1/4} \left\{Ai \left(\Lambda^{2/3} \zeta+{H (\zeta)\over \Lambda^{1/3}} \right)+ O(n^{-\rho}) \right\},$$ holds uniformly for $\rho=1$, $-1+ \varepsilon\le w=x\lambda^{-1}\le M$, where $$\zeta(w)=\cases -(\textstyle{9 \over 8}\cos^{-1}w-\textstyle {3\over 8}w(2w^2+1) \sqrt{1-\omega^2})^{2/3},\ -1<w<1\\ (\textstyle {8\over 8}w(2w^2+1) \sqrt{w^2-1}- \textstyle{9\over 8} \cosh^{-1}w)^{2/3},\ w\ge 1\endcases$$ $$H(\zeta)= {-1\over 2\zeta^{1/2}} \cosh^{-1}w, \text{ if }w\ge 1;\ H(\zeta)= {-1\over 2(-\zeta)^{1/2}} \cos^{-1}w, \text{ if }|w|<1, \tag 1$$ and $Ai(x)$ is the Airy function. Moreover, when $-1+\varepsilon\le w\le 1-\varepsilon$, the uniform asymptotic formula (1) holds for $\rho=7/6$. Let $b_n=(4n/3)$. The following result is proved for the positive zeros $x_{n,k}$ of the polynomial $p_n(x)$ $$x_{n,k}= b_n^{1/4}+ \widetilde a_kb_n^{-5/12} 18^{-1/3}+ b_n^{-9/12} 6^{-1}-19 \widetilde a_k^2 b_n^{-13/12} 90^{-1}2^{-2/3} 3^{1/3}+ O(n^{-17/12}),$$ where $\widetilde a_k$ is the $k$th negative zero of the Airy function $Ai(x)$.

41A60Asymptotic approximations, asymptotic expansions (steepest descent, etc.)
42C05General theory of orthogonal functions and polynomials
33C45Orthogonal polynomials and functions of hypergeometric type
Full Text: DOI
[1] Erdélyi, A.: Asymptotic forms for Laguerre polynomials. J. indian math. Soc. 24, 235-250 (1960) · Zbl 0105.05401
[2] Lew, J. S.; Jr., D. A. Quarles: Nonnegative solutions of a nonlinear recurrence. J. approx. Theory 38, 357-379 (1983) · Zbl 0518.42029
[3] Lubinsky, D. S.: Strong asymptotics for extremal errors and polynomials associated with Erdös-type weights. (1989) · Zbl 0743.41001
[4] Máté, A.; Nevai, P.; Totik, V.: Asymptotics for the greatest zeros of orthogonal polynomials. SIAM J. Math. anal. 17, 745-751 (1986) · Zbl 0595.42010
[5] Nevai, P.: Orthogonal polynomials associated with exp(-x4. Can. math. Soc. conf. Proc. 3, 263-285 (1983)
[6] Nevai, P.: Asymptotics for orthogonal polynomials associated with exp(-x4. SIAM J. Math. anal. 15, 1177-1187 (1984) · Zbl 0566.42016
[7] Nevai, P.; Freud, G.: Orthogonal polynomials and Christoffel functions: a case study. J. approx. Theory 48, 3-167 (1986) · Zbl 0606.42020
[8] Olver, F. W. J.: Asymptotics and special functions. (1974) · Zbl 0303.41035
[9] Shohat, J.: A differential equation for orthogonal polynomials. Duke math. J. 5, 401-417 (1939) · Zbl 65.0285.03
[10] Szegö, G.: Orthogonal polynomials. Colloq. publ. 23 (1967) · Zbl 65.0278.03